Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 1997, 7:29 PM MDT for Fremont County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1997, 7:29 PM MDT (01:29 UTC)
- Expired
- May 17, 1997, 8:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Fremont County, ID
The radar
The Pocatello radar (KSFX), 158 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
284 WUUS1 KPIH 180130 RRA SVRPIH IDC043-180200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 729 PM MDT SAT MAY 17 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTHEASTERN FREMONT COUNTY THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORMS WARNING FOR NORTHEAST FREMONT COUNTY. DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF ISLAND PARK MOVING EAST AT 20 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:48 PM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 17, 1:48 PM MDT, 5 hours 41 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 145 PM MDT SAT MAY 17 1997 AS OF 120 PM KSFX RADAR IS BACK ON LINE AND IS INDICATING SOME CONVECTIVE ACTIVITY BEGINNING TO FIRE UP OVER THE ARCO DESERT AND SOUTHERN HIGHLANDS. WITH RELATIVELY HIGH CAPES...A THETA-E RIDGE AND SUFFICIENT MOISTURE IN PLACE THE AIRMASS IS RIPE FOR CONVECTION. ADDED IMPETUS TO THIS MIXTURE IS A COLD FRONT SLICING SOUTH THROUGH CENTRAL IDAHO PROGGED TO REACH EASTERN IDAHO THIS EVENING. EXPECT THE CONVECTION TO BECOME MORE ORGANIZED WITH THE FRONT AND ITS CONVERGENT ZONES. THE FRONT WILL PROPAGATE SOUTH INTO UTAH LATE TONIGHT...IN ITS WAKE DRY NORTHWEST FLOW AND MARKEDLY COOLER TEMPERATURES. ACTUALLY ALL THE WAY DOWN TO SEASONALLY NORMAL FOR A CHANGE. BREEZY CATEGORY WINDS ARE POSSIBLE SUNDAY AFTERNOON. A BENIGN PATTERN WILL BECOME ESTABLISHED FOR THE REMAINDER OF THE PERIOD WITH NEGLIGIBLE CHANCE FOR PRECIP AND MINIMAL ^CLOUDS. WAA WILL BEGIN TO REASSERT ITSELF MONDAY AS A TROF DIGS IN FROM THE PACIFIC. TSC IDA UU 042/069 034/071 037 07300 PIH UU 044/071 036/074 039 07300
In the hours before
Local storm report, May 17, 4:40 PM MDT, 2 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
2:20 PM REXBURG ID .25 INCH HAIL
05/17/97 MADISON HEAVY RAINFALL WITH .37
INCH IN 30 MINUTES.
04:00 PM POCATELLO ID .25 TO .50 INCH HAIL
05/17/97 BANNOCK MODERATE TO HEAVY RAINFALL
WITH .13 INCH IN 6 MINUTES
AND A PEAK WIND OF 51 MPH.
END...NWSO PIHLocal storm report, May 17, 4:40 PM MDT, 2 hours 49 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997
...CORRECTED DATE...
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1603 PM POCATELLO 2NE ID 0.25 INCH HAIL
05/17/97 BANNOCK SPOTTER REPORTED 3/8 HAIL
AND 0.13 INCH RAIN IN 6
MINUTES.
1603 PM POCATELLO 2NE ID 51 MPH WIND GUST
05/17/97 BANNOCK THUNDERSTORM WINDS
1620 PM REXBURG ID 0.25 INCH HAIL
05/17/97 MADISON HEAVY RAIN 0.37 INCH
IN 30 MINUTES.
END/NWSO PIHLocal storm report, May 17, 4:41 PM MDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
2:20 PM REXBURG ID .25 INCH HAIL
05/17/97 MADISON HEAVY RAINFALL WITH .37
INCH IN 30 MINUTES.
04:00 PM POCATELLO ID .25 TO .50 INCH HAIL
05/17/97 BANNOCK MODERATE TO HEAVY RAINFALL
WITH .13 INCH IN 6 MINUTES
AND A PEAK WIND OF 51 MPH.
END...NWSO PIHLocal storm report, May 17, 5:20 PM MDT, 2 hours 9 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 PM MDT FRI MAY 16 1997
...CORRECTED FORMAT OF ENTRY...
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1603 PM POCATELLO 2NE ID 0.25 INCH HAIL
05/17/97 BANNOCK SPOTTER REPORTED 3/8 HAIL
AND 0.13 INCH RAIN IN 6
MINUTES.
1603 PM POCATELLO 2NE ID 51 MPH WIND GUST
05/17/97 BANNOCK THUNDERSTORM WINDS
1620 PM REXBURG ID 0.25 INCH HAIL
05/17/97 MADISON HEAVY RAIN 0.37 INCH
IN 30 MINUTES.
END/NWSO PIHLocal storm report, May 17, 5:26 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997
...CORRECTED DATE...
TIME(MDT) ...CITY LOCATION... STATE ...EVENT/REMARKS...
...COUNTY LOCATION...
1603 PM POCATELLO 2NE ID 0.25 INCH HAIL
05/17/97 BANNOCK SPOTTER REPORTED 3/8 HAIL
AND 0.13 INCH RAIN IN 6
MINUTES.
1603 PM POCATELLO 2NE ID 51 MPH WIND GUST
05/17/97 BANNOCK THUNDERSTORM WINDS
1620 PM REXBURG ID 0.25 INCH HAIL
05/17/97 MADISON HEAVY RAIN 0.37 INCH
IN 30 MINUTES.
END/NWSO PIHNearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.